Alert archive / Colorado / Severe Thunderstorm Warnings in 2009
Severe Thunderstorm Warning 48, NWS Denver/Boulder, CO
NWS Denver/Boulder, CO issued this severe thunderstorm warning at Jun 14, 2009, 2:35 PM MDT for Adams County, Denver County, Jefferson County, Colorado. It was in force for 10 min. 6 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jun 14, 2009, 2:35 PM MDT (20:35 UTC)
- Expired
- Jun 14, 2009, 2:45 PM MDT
- In force
- 10 min
- Issued by
- NWS Denver/Boulder, CO
- Area
- Storm-based polygon
Counties Adams County, CO, Denver County, CO, Jefferson County, CO
The radar
The Denver radar (KFTG), 49 km from the middle of the area, began a volume at 20:36 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 14, 2:35 PM MDT | HAIL 1.5 | Westminster, CO | |
| Jun 14, 2:37 PM MDT | HAIL 1 | Arvada, CO | |
| Jun 14, 2:46 PM MDT | HAIL 1 | 2 W Commerce City, CO | |
| Jun 14, 2:48 PM MDT | HAIL 1 | Arvada, CO | |
| Jun 14, 2:53 PM MDT | HAIL 1.75 | Lakewood, CO | |
| Jun 14, 2:55 PM MDT | HAIL 0.75 | 3 Nne Arvada, CO |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 0 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jun 14, 1:50 PM MDT | Tornado Watch | SPC | 7 hr |
The nearest sounding before it
Denver, CO (KDNR), launched 12:00Z, 8.6 hours before the alert went out and 162 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 25 J/kg
- Mixed-layer CIN
- -225 J/kg
- Mixed-layer LCL
- 1158 m above ground
- 0-6 km bulk shear
- 46 kt
- 0-1 km storm-relative helicity
- -33 m²/s²
- 0-3 km storm-relative helicity
- 67 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS55 KBOU 142035
SVRBOU
COC001-031-059-142115-
/O.NEW.KBOU.SV.W.0048.090614T2035Z-090614T2115Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DENVER CO
235 PM MDT SUN JUN 14 2009
THE NATIONAL WEATHER SERVICE IN DENVER HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
NORTHEASTERN JEFFERSON COUNTY IN NORTHEAST COLORADO
WEST CENTRAL ADAMS COUNTY IN NORTHEAST COLORADO
CENTRAL DENVER COUNTY IN NORTHEAST COLORADO
* UNTIL 315 PM MDT
* AT 235 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL. THIS
STORM WAS LOCATED OVER NORTHWESTERN DENVER...MOVING NORTHEAST AT 15
MPH.
* LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO FEDERAL
HEIGHTS...WHEAT RIDGE...SOUTHERN WESTMINSTER...SOUTHWESTERN
THORNTON...NORTHERN LAKEWOOD...SOUTHEASTERN GOLDEN...NORTHWESTERN
DENVER...SOUTHWESTERN COMMERCE CITY AND ARVADA.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
SEVERE THUNDERSTORMS CAN PRODUCE TORNADOES WITH LITTLE OR NO ADVANCE
WARNING. PREPARE TO MOVE TO A PLACE OF SAFETY IN A STURDY STRUCTURE
SUCH AS A BASEMENT OR SMALL INTERIOR ROOM IF A TORNADO IS SPOTTED.
IF SEVERE WEATHER APPROACHES YOUR AREA...GO INSIDE A STURDY SHELTER
AWAY FROM CREEK BEDS AND OTHER FLOOD-PRONE AREAS. REMEMBER...A SEVERE
THUNDERSTORM CAN PRODUCE LARGE DAMAGING HAIL...DAMAGING WINDS IN
EXCESS OF 58 MPH...DEADLY LIGHTNING...AND VERY HEAVY RAIN.
A TORNADO WATCH REMAINS IN EFFECT UNTIL 900 PM MDT SUNDAY EVENING FOR
NORTHEASTERN COLORADO.
&&
LAT...LON 3982 10519 3990 10507 3980 10488 3965 10517
3970 10523
TIME...MOT...LOC 2035Z 220DEG 12KT 3979 10503
$$1 follow-up statement
000
WWUS55 KBOU 142045
SVSBOU
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DENVER CO
245 PM MDT SUN JUN 14 2009
COC001-031-059-142055-
/O.CAN.KBOU.SV.W.0048.000000T0000Z-090614T2115Z/
JEFFERSON CO-ADAMS CO-DENVER CO-
245 PM MDT SUN JUN 14 2009
...THE SEVERE THUNDERSTORM WARNING FOR CENTRAL DENVER...WEST CENTRAL
ADAMS AND NORTHEASTERN JEFFERSON COUNTIES HAS BEEN UPGRADED TO A
TORNADO WARNING...
THE TORNADO WARNING WILL BE IN EFFECT UNTIL 330 PM MDT.
A TORNADO WATCH REMAINS IN EFFECT UNTIL 900 PM MDT SUNDAY EVENING FOR
NORTHEASTERN COLORADO.
LAT...LON 3982 10519 3990 10507 3980 10488 3965 10517
3970 10523
TIME...MOT...LOC 2045Z 220DEG 12KT 3981 10500
$$What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Denver/Boulder, CO wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 14, 3:45 AM MDT, 10 hours 50 minutes earlier.
Area forecast discussion, Jun 14, 3:45 AM MDT, 10 hours 50 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DENVER CO 345 AM MDT SUN JUN 14 2009 .SHORT TERM...MAIN CONCERN AGAIN IS THE SEVERE WEATHER POTENTIAL ACROSS THE NORTHEAST PLAINS FOR THIS AFTERNOON AND EVENING. TODAY IS NOT AS CLEAR CUT...AS SOME DRIER AIR HAS MIXED DOWN IN THE SOUTHWEST FLOW ALONG THE FRONT RANGE. WATER VAPOR IMAGERY SHOWING MUCH OF THE CWA IN A DRY SLOT REGIME ATTM IN ADVANCE OF THE NEXT WAVE ACROSS SOUTHERN CALIFORNIA. INTEGRATED PW FROM GPS INDICATED WE HAVE LOST ALMOST A HALF INCH OF WATER IN THE LAST 24 HOURS. SURFACE DEWPOINTS HAD LOWERED TO AROUND 40 WITH INCREASING DRAINAGE WINDS...HOWEVER COMING BACK UP AGAIN WITH WEAK SURGE WORKING ITS WAY SOUTHWARD FOLLOWING CONVECTION IN WYOMING. RUC/NAM CROSS SECTIONS SHOW THIS DRIER AIR WILL HOLD IN THROUGH MIDDAY. HOWEVER...THE NEXT UPPER LEVEL DISTURBANCE ACROSS SRN CALIFORNIA WILL MOVE INTO COLORADO LATER THIS AFTERNOON WITH INCREASED MOISTURE LEVELS AGAIN. FORECAST SOUNDINGS SHOW MORE HIGH BASED CONVECTION OVER THE FRONT RANGE WITH SURFACE BASED CAPES FROM 500-900J/KG WITH TEMPS CLOSE TO 80 DEGREES AND DEWPOINTS RANGING FROM 40-45. FURTHER EAST ON THE FAR NORTHEAST PLAINS...THERE IS A FAIRLY SUBSTANTIAL CAP IN PLACE AROUND 750MB WHICH NEVER QUITE DISSOLVES. REALITY WOULD PUT HI TEMPS IN THE UPPER 70S WITH MID 50 DEWPOINTS WHICH RESULTS IN CAPES IN EXCESS OF 2000J/KG WITH STILL SOME CIN AROUND. GIVEN STRENGTH OF EJECTING WAVE FROM SRN CA...EXPECT THUNDERSTORMS TO DEVELOP BY LATE IN THE DAY AND ERODE THE CAP. THE LOW LVL SHEAR IS NOT QUITE AS STRONG TODAY SO WOULD EXPECT A LOWER TORNADO THREAT. OVERALL...EXPECT THE SEVERE WEATHER THREAT WOULD BE GREATEST EAST OF THE URBAN CORRIDOR WITH LARGE HAIL UP TO 2 INCH DIAMETER THE MAIN IMPACT. WILL PUT THE HIGHER POPS/MENTION SEVERE EAST OF THE DENVER AREA. .LONG TERM...MEAN LONG WAVE TROUGH ALONG THE WEST COAST DEEPENS AS IT CONTINUES TO DIG DURING THE EARLY PART OF THE WEEK. MODELS SHOW THIS UNUSUALLY STRONG TROUGH CLOSING OFF AT 500MB OVER SOUTHERN CALIFORNIA BY TUESDAY. AS IT DOES THIS A RIDGE FORMS DOWNSTREAM OVER THE EASTERN GREAT BASIN ON TUESDAY PRODUCING NEAR ZONAL FLOW OVER COLORADO. AS THE WESTERN TROUGH CONTINUES TO MIGRATE SOUTHWARD THE GREAT BASIN RIDGE SLOWLY MIGRATES EASTWARD OVER COLORADO BY WEDNESDAY. AS A RESULT SHOULD SEE A GRADUAL DECREASE IN DAYTIME CONVECTION ACROSS THE FCST AREA AS TEMPS WARM A FEW DEGS EACH DAY. BY WEDNESDAY COULD SEE MAX TEMPS IN THE MID/UPR 80S ON THE PLAINS WITH ONLY A SLIGHT CHANCE OF AFTERNOON AND EVENING T-STORMS. LATER IN THE WEEK...GFS SHOWS THE WESTERN TROUGH CUTTING OFF FROM THE MEAN FLOW ALOFT. AS THIS HAPPENS A RATHER VIGOROUS MID-LEVEL TROUGH DROPS OUT OF THE PACIFIC NORTHWEST AND OVER THE CNTRL ROCKY MTN REGION. ECMWF DIFFERS FM THE GFS IN THAT IT SHOWS THE WRN TROUGH MOVING ONSHORE IN ONE PIECE AND ACROSS THE GREAT BASIN ON WEDNESDAY AND THURSDAY. ASSUMING THE GFS IS CORRECT SHOULD COOLING ACROSS THE FCST AREA WITH TEMPERATURES RETURNING TO NEAR NORMAL IF NOT A FEW DEGS BELOW NORMAL THURSDAY AND FRIDAY. SHOULD ALSO SEE A RETURN TO DAILY ROUND OF SCATTERED AFTERNOON AND EVENING SHOWERS AND THUNDERSTORMS. && .AVIATION...SFC WINDS SHIFTING NORTHERLY WITH SOME PATCHES OF FOG/STRATUS EARLY AM AT LOCAL AIRPORTS. THUNDERSTORM WINDOW TODAY FROM 22Z-01Z WITH A MORE SEVERE WEATHER THREAT EAST OF THE DENVER AREA. EXPECT MAIN IMPACT WILL BE GUSTY WINDS OT 40KT...BRIEF HEAVY RAIN AND SMALL HAIL. && .BOU WATCHES/WARNINGS/ADVISORIES...NONE. ENTREKIN/BAKER
Hazardous weather outlook, Jun 14, 11:10 AM MDT, 3 hours 25 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DENVER CO 1110 AM MDT SUN JUN 14 2009 COZ030>051-151200- JACKSON COUNTY BELOW 9000 FEET-WEST JACKSON AND WEST GRAND COUNTIES ABOVE 9000 FEET-GRAND AND SUMMIT COUNTIES BELOW 9000 FEET-SOUTH AND EAST JACKSON/LARIMER/NORTH AND NORTHEAST GRAND/ NORTHWEST BOULDER COUNTIES ABOVE 9000 FEET-SOUTH AND SOUTHEAST GRAND/WEST CENTRAL AND SOUTHWEST BOULDER/GILPIN/CLEAR CREEK/ SUMMIT/NORTH AND WEST PARK COUNTIES ABOVE 9000 FEET-LARIMER AND BOULDER COUNTIES BETWEEN 6000 AND 9000 FEET-JEFFERSON AND WEST DOUGLAS COUNTIES ABOVE 6000 FEET/GILPIN/CLEAR CREEK/NORTHEAST PARK COUNTIES BELOW 9000 FEET-CENTRAL AND SOUTHEAST PARK COUNTY-LARIMER COUNTY BELOW 6000 FEET/NORTHWEST WELD COUNTY-BOULDER AND JEFFERSON COUNTIES BELOW 6000 FEET/WEST BROOMFIELD COUNTY-NORTH DOUGLAS COUNTY BELOW 6000 FEET/DENVER/WEST ADAMS AND ARAPAHOE COUNTIES/ EAST BROOMFIELD COUNTY-ELBERT/CENTRAL AND EAST DOUGLAS COUNTIES ABOVE 6000 FEET-NORTHEAST WELD COUNTY-CENTRAL AND SOUTH WELD COUNTY-MORGAN COUNTY-CENTRAL AND EAST ADAMS AND ARAPAHOE COUNTIES- NORTH AND NORTHEAST ELBERT COUNTY BELOW 6000 FEET/NORTH LINCOLN COUNTY-SOUTHEAST ELBERT COUNTY BELOW 6000 FEET/SOUTH LINCOLN COUNTY-LOGAN COUNTY-WASHINGTON COUNTY-SEDGWICK COUNTY-PHILLIPS COUNTY- 1110 AM MDT SUN JUN 14 2009 ...SEVERE THUNDERSTORMS POSSIBLE AGAIN ACROSS THE NORTHEAST PLAINS THIS AFTERNOON AND EVENING... THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST AND NORTH CENTRAL COLORADO. .DAY ONE...TODAY AND TONIGHT SCATTERED THUNDERSTORMS WILL AGAIN DEVELOP OVER THE MOUNTAINS AND ADJACENT PLAINS EARLY THIS AFTERNOON AND THEN SPREAD FURTHER EAST THROUGH THE EVENING HOURS. A SLIGHTLY DRIER AIRMASS HAS MOVED INTO THE AREA EARLY THIS MORNING...HOWEVER ANOTHER UPPER LEVEL WEATHER DISTURBANCE WILL MOVE OVER THE MOUNTAINS AND EASTERN PLAINS THIS AFTERNOON WITH A RETURN OF MOISTURE AND INSTABILITY. ALL OF THE NORTHEAST PLAINS HAS A CHANCE OF SEVERE THUNDERSTORMS THIS AFTERNOON...BUT THE HIGHEST CHANCES FOR SEVERE THUNDERSTORMS WILL BE EAST OF THE URBAN CORRIDOR AND ALONG THE PALMER DIVIDE WHERE DEEPER MOISTURE RESIDES. THE STRONGEST STORMS MAY PRODUCE LARGE HAIL UP TO 2 INCHES IN DIAMETER ALONG WITH DAMAGING WINDS. WEAKER SURFACE WINDS THIS MORNING HAVE REDUCED THE TORNADO THREAT TODAY... BUT AN ISOLATED WEAK TORNADO IS STILL POSSIBLE. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY MORE SHOWERS AND THUNDERSTORMS ARE EXPECT ON MONDAY. SOME THUNDERSTORMS WILL PRODUCE HAIL AND HEAVY RAIN. CHANCES FOR THUNDERSTORMS DECREASE TUESDAY AND WEDNESDAY AS WARMER AND DRIER CONDITIONS ASSOCIATED WITH A HIGH PRESSURE RIDGE MOVE OVER THE STATE. BY THURSDAY...THUNDERSTORM CHANCES INCREASE AGAIN AS A LOW PRESSURE SYSTEM MOVES OUT OF THE PACIFIC NORTHWEST AND ACROSS COLORADO BRINGING WITH IT SLIGHTLY COOLER TEMPERATURES. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED AFTER 2 PM. DANKERS/MEIER
The office that day
Everything else NWS Denver/Boulder, CO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 13, 6:21 PM MDT | Tornado Warning | BOU | Morgan | 39 min |
| Jun 13, 6:34 PM MDT | Tornado Warning | BOU | Adams, Denver | 26 min |
| Jun 13, 6:51 PM MDT | Tornado Warning | BOU | Morgan | 39 min |
| Jun 13, 6:59 PM MDT | Tornado Warning | BOU | Adams | 31 min |
| Jun 13, 7:03 PM MDT | Severe Thunderstorm Warning | BOU | Douglas, Elbert | 42 min |
| Jun 13, 7:20 PM MDT | Tornado Warning | BOU | Morgan | 25 min |
| Jun 13, 7:33 PM MDT | Severe Thunderstorm Warning | BOU | Adams | 42 min |
| Jun 13, 7:49 PM MDT | Areal Flood Advisory | BOU | Elbert | 86 min |
| Jun 13, 7:54 PM MDT | Areal Flood Advisory | BOU | Morgan | 3 hr |
| Jun 13, 7:57 PM MDT | Tornado Warning | BOU | Adams | 33 min |
| Jun 13, 8:00 PM MDT | Tornado Warning | BOU | Morgan | 45 min |
| Jun 13, 8:18 PM MDT | Severe Thunderstorm Warning | BOU | Morgan | 24 min |
| Jun 13, 8:31 PM MDT | Severe Thunderstorm Warning | BOU | Logan, Morgan, Washington | 17 min |
| Jun 13, 8:31 PM MDT | Tornado Warning | BOU | Adams, Morgan | 29 min |
| Jun 13, 9:09 PM MDT | Flash Flood Warning | BOU | Morgan | 3 hr |
| Jun 13, 9:11 PM MDT | Severe Thunderstorm Warning | BOU | Morgan | 32 min |
| Jun 13, 9:25 PM MDT | Areal Flood Advisory | BOU | Washington | 95 min |
| Jun 14, 2:42 PM MDT | Tornado Warning | BOU | Adams, Broomfield, Denver, Jefferson | 48 min |
| Jun 14, 2:44 PM MDT | Areal Flood Advisory | BOU | Adams, Broomfield, Denver, Jefferson | 91 min |
| Jun 14, 2:58 PM MDT | Tornado Warning | BOU | Adams, Broomfield, Weld | 47 min |
| Jun 14, 3:13 PM MDT | Tornado Warning | BOU | Arapahoe | 32 min |
| Jun 14, 3:26 PM MDT | Severe Thunderstorm Warning | BOU | Adams, Denver | 36 min |
| Jun 14, 3:45 PM MDT | Severe Thunderstorm Warning | BOU | Arapahoe | 45 min |
| Jun 14, 3:53 PM MDT | Severe Thunderstorm Warning | BOU | Weld | 20 min |
| Jun 14, 3:54 PM MDT | Severe Thunderstorm Warning | BOU | Elbert | 51 min |
| Jun 14, 4:26 PM MDT | Severe Thunderstorm Warning | BOU | Arapahoe, Elbert, Lincoln, Washington | 49 min |
| Jun 14, 4:55 PM MDT | Severe Thunderstorm Warning | BOU | Morgan, Washington | 28 min |
| Jun 14, 5:14 PM MDT | Severe Thunderstorm Warning | BOU | Lincoln | 46 min |
| Jun 14, 5:35 PM MDT | Severe Thunderstorm Warning | BOU | Logan, Washington | 43 min |
| Jun 14, 5:38 PM MDT | Severe Thunderstorm Warning | BOU | Lincoln | 40 min |
| Jun 14, 5:57 PM MDT | Severe Thunderstorm Warning | BOU | Elbert, Lincoln | 48 min |
Nearby
Severe Thunderstorm Warnings in Colorado, 2009Every severe thunderstorm warning in 2009
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.